Home  |  Contact us   
Dental Care Advice . com
dental care advice and information online
   
  Drug Induced Teeth Disorders  
 

There are times that certain medications administered for curing an ailment may cause other illness, which are harder to treat. Many drugs can cause unwanted and unfavorable side effects on teeth.

It has been noticed that some medicines are able to change the full structure of the teeth, like internal and external discoloration and erosion of the tooth structure (enamel, dentin and cementum) that makes teeth very sensitive.

Drugs can be grouped according to the type of side effects they have on the teeth.

  • Tooth discoloration happens when the teeth lose its natural color both internally and externally
  • Structural damage involves the enamel, dentin and cementum
  • Tooth sensitivity, when the teeth are very responsive to heat and cold

Tooth discoloration

When the natural brilliant white color of the teeth is stained and left darkened or faded behind the teeth and looks untidy and ugly, it is called tooth discoloration.

Exterior tooth discoloration is the discoloration of the surface of the tooth which is highly visible in the oral cavity. Famous medications resulting to exterior discoloration are chlorhexidine, liquid oral iron salts, essential oils and coamoxiclay.

It is noticed that the teeth turned yellow to brown after liquid antibiotics that usually contain amoxicillin, doxycycline or minocycline have been taken. Brushing is effective in removing the surface discoloration when done vigorously at home or professionally by a dentist.

Internal tooth discoloration is the change of color from the inside and is likely to be permanent. This results from drugs which react with the structure of the teeth resulting to discoloration. Fluorides, Tetracycline, Ciprofloxacin, and Minocycline are known agents causing the discoloration.

Though fluoride is trusted in preventing tooth decay, it may cause side effects if taken for a long period of time. It is mixed in toothpastes and water and is taken orally. High fluoride intake at the stage where the tooth is about to erupt leaves it sensitive to a conditioned called “fluorisis,” which is characterized by white flecks on the tooth cusp or dark stains and grooves on the enamel surface.

Back in 1960 tetracycline was proved to cause tooth discoloration. During the development stage of the tooth, tetracycline is permanently enclosed to the calcified tooth structure. Pregnant women who took tetracycline during the fourth to the ninth month of their pregnancy had babies with discolored teeth. Teeth will become bright yellow to gray or brown if administered during the tooth development.

Minocycline is usually used in curing acute disfiguring cases of acne, skin diseases, eczema, asthma and other breathing disorders, rheumatoid arthritis and as a supplement medication for periodontal ailments. It is derived from tetracycline. In some patients tooth discoloration is observed after taking Minocycline. After a month to a year of Minocycline treatment, the staining starts to show up. It takes a long period of time to observe it because staining starts from within.

Ciprofloxacin is used to treat pneumonia. It is administered 10 to 40 mg per kg of body weight per day to infants. The teeth have a permanent green color at eruption.

Physical damage to tooth structure caused by drugs

Some drugs have compounds which are able to damage the form of the tooth by erosion and dental caries. Cough syrups, other tonics, and other over-the-counter medicines have sugar additives. These sugars can cause caries if the mouth is not rinsed after taking the medications.

Erosion is caused by acids released by medicines used to cure gastro-intestinal disorders. These are also believed to be caused by some aspirins and mouthwashes. Powdered medications taken by patients suffering from asthma runs a bigger risk of tooth erosion since it is more acidic in nature than the aerosols.

Dry Mouths: The saliva plays an important role in keeping the mouth protected and healthy. Some drugs that result to drying up or lessen the production of the saliva will cause the teeth to be sensitive to caries and other infections.

Internal Tooth Bleaching or Whitening: Drugs containing high amounts of hydrogen peroxide and sodium peborate are administered to the teeth to enhance its beauty. The teeth are exposed to high intensity heat to hasten and improve the process. This has proved to be harmful to teeth as proved by data research, which came up with a co-relation between internal tooth bleaching and damage of the cervical root. Extreme heat and bleach together lessen the natural rigidity of dentin and enamel, resulting to weakening of the tooth structure.

Anticonvulsant prescription drugs: Anticonvulsant medicines administered during pregnancy have been proven to cause some physical deformities and delay of growth. Some abnormalities of the posterior teeth of the upper jaw is also believed to be caused by these drugs.

Chemotherapy Drugs: Children under 5 years taking medicines for cancer and leukemia experienced abnormal dental conditions in different degrees, depending upon the patient’s age, dosage and the treatment duration. These abnormalities include missing teeth, microdontia and deficient development of the tooth.

Tooth sensitivity

Sensitivity of the teeth to heat and cold may be caused by external bleaching which subjects the teeth to extreme heat and hydrogen peroxide. It takes 4 to 5 days after treatment before it will be normal.

Finally, it is necessary that medical professionals are aware of the possible side effects of the medications they prescribe to their patients. A certain medicine should only be prescribed after a thorough weighing of the benefits and the potential side effects is done.

 
Privacy policy  |  Disclaimer  |  Copyright  © Copyright Dental Care Advice . com